Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Brownsville, TX

April 24, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Apr 24, 2004, 6:35 PM CDT for Zapata County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 6:35 PM CDT (23:35 UTC)
Expired
Apr 24, 2004, 9:00 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 189 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 242339
FFWBRO
TXC505-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
635 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 900 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL FROM THESE 
  SLOW MOVING THUNDERSTORMS EACH HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE AREAS JUST NORTHEAST OF HIGHWAY 83 IN EXTREME SOUTHEASTERN 
  ZAPATA COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. REMEMBER...TURN AROUND...DONT DROWN. 

LAT...LON 2689 9897 2670 9901 2658 9919 2688 9917

$$

PHILO
1 follow-up statement
000 
WGUS74 KBRO 250025
FFSBRO
TXC505-250100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
724 PM CDT SAT APR 24 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN ZAPATA 
COUNTY UNTIL 9 PM HAS BEEN CANCELED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 2688 9899 2675 9899 2657 9919 2685 9928

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:00 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 2:00 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
200 PM CDT SAT APR 24 2004

.DISCUSSION...CONDITIONS LOOK PRIME FOR ANOTHER WILD DAY OF
THUNDERSTORMS OVER SOUTH TEXAS. A VERY MOIST AIR MASS IS IN
PLACE...WITH INSTABILITY ALOFT AND SURFACE BOUNDARIES TO INITIATE
DEEP CONVECTION. KBRO RADAR INDICATES THUNDERSTORM ACTIVITY HAS
ALREADY APPEARED OVER DEEP SOUTH TEXAS. SATELLITE IMAGERY SHOWS A
DEVELOPING MESOSCALE CONVECTIVE SYSTEM NORTHWEST OF CORPUS CHRISTI
NEAR BEEVILLE. THIS SYSTEM COULD BECOME INTEGRATED WITH DEVELOPING
THUNDERSTORM ACTIVITY WEST OF OUR AREA. IF NOTHING ELSE...THE MCS
WILL PRODUCE OUTFLOW BOUNDARIES THAT MAY PASS REACH THE LOWER RIO
GRANDE VALLEY THIS EVENING AND ENHANCE SHOWER AND THUNDERSTORM
ACTIVITY.
&&

.MARINE...SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT THIS EVENING
AS WINDS HAVE TURNED TO THE NORTHEAST IN THE OFFSHORE WATERS AND
WAVE HEIGHTS ARE EXPECTED TO REMAIN NEAR 7 FEET. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE LOWER TEXAS
COAST TONIGHT INTO SUNDAY MORNING. WINDS AND WAVES ARE LIKELY TO BE
SIGNIFICANTLY HIGHER IN AND NEAR THUNDERSTORMS. WINDS ARE EXPECTED
TO REMAIN NORTH TO NORTHEAST THROUGH SUNDAY WITH WAVE HEIGHTS ABOVE
5 FEET IN THE GULF WATERS. WINDS AND WAVE HEIGHTS ARE LIKELY TO
SUBSIDE LATE MONDAY INTO TUESDAY.

.AVIATION...EXPECT MVFR WEATHER THROUGH 24/20Z WITH INCREASING
CHANCES FOR THUNDERSTORMS AFTER 20Z. IFR CONDITIONS ARE LIKELY AFTER
25/00Z DUE TO CEILINGS BELOW 1000 FEET AND THUNDERSTORMS IN THE
VICINITY OF DEEP SOUTH TEXAS AIRFIELDS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SCA FOR GMZ130-150-155-170-175.
&&

SYNOPTIC/GRIDS...69
AVIATION/MARINE...53
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 24, 4:39 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
439 PM CDT SAT APR 24 2004

TXZ248>257-251100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
439 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE COASTAL WATERS
OF DEEP SOUTH TEXAS DUE TO SWELLS NEAR 7 FEET.

DEEP SOUTH TEXAS CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AS A
COLD FRONT APPROACHES. SOME SEVERE STORMS COULD DEVELOP THIS
AFTERNOON AND TONIGHT...PRODUCING FREQUENT LIGHTNING...DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM POTENTIAL WILL CONTINUE ON SUNDAY...WITH RAIN CHANCES
LINGERING THROUGH EARLY TUESDAY BEFORE HIGH PRESSURE TAKES CONTROL.
RAIN CHANCES WILL DECREASE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

59

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.